Alert archive / Idaho / Winter Storm Watches in 2021
Winter Storm Watch 6, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm watch at Dec 9, 2021, 3:41 AM MST for Blaine County, Custer County, Idaho. It took effect at Dec 11, 2021, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 9, 2021, 3:41 AM MST (10:41 UTC)
- In effect from
- Dec 11, 2021, 11:00 AM MST
- Expired
- Dec 10, 2021, 2:24 PM MST
- In force
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 141 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860 WWUS45 KPIH 091041 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 341 AM MST Thu Dec 9 2021 IDZ072-073-075-092200- /O.NEW.KPIH.WS.A.0006.211211T1800Z-211213T1200Z/ Sawtooth/Stanley Basin-Sun Valley Region-Wood River Foothills- Including the cities of Stanley, Ketchum, Sun Valley, Galena, Hailey, Bellevue, and Picabo 341 AM MST Thu Dec 9 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SUNDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of up to 2 feet above 7,000 feet. 6-12 inches below 7,000 feet. * WHERE...Stanley, Galena Summit, Ketchum, Sun Valley, Hailey, Bellevue, and Picabo. * WHEN...From Saturday morning through Sunday night. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
380 WWUS45 KPIH 091928 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 1228 PM MST Thu Dec 9 2021 IDZ072-073-075-101200- /O.CON.KPIH.WS.A.0006.211211T1800Z-211213T1200Z/ Sawtooth/Stanley Basin-Sun Valley Region-Wood River Foothills- Including the cities of Stanley, Ketchum, Sun Valley, Galena, Hailey, Bellevue, and Picabo 1228 PM MST Thu Dec 9 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SUNDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 1 to 2 feet above about 7,000 feet, and 6 to 12 inches below about 7,000 feet. * WHERE...The Sawtooth Mountains, Stanley Basin, and Wood River Valley, including but not limited to Banner Summit, Stanley, Galena Summit, Ketchum, Sun Valley, Hailey, Bellevue, and Picabo. * WHEN...From Saturday morning through late Sunday night. * IMPACTS...Travel could be very difficult. In addition to heavy falling snow, winds gusting at 15 to 25 MPH may also result in blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello KSmith
077 WWUS45 KPIH 101012 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 312 AM MST Fri Dec 10 2021 IDZ072-073-075-102200- /O.EXT.KPIH.WS.A.0006.211211T1800Z-211215T0600Z/ Sawtooth/Stanley Basin-Sun Valley Region-Wood River Foothills- Including the cities of Stanley, Ketchum, Sun Valley, Galena, Hailey, Bellevue, and Picabo 312 AM MST Fri Dec 10 2021 ...WINTER STORM WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations from Saturday through Tuesday of 2 to 4 feet above 7,000 feet, and 10 to 20 inches below 7,000 feet. Winds could gust as high as 35 mph. * WHERE...The Sawtooth Mountains, Stanley Basin, and Wood River Valley, including but not limited to Banner Summit, Stanley, Galena Summit, Ketchum, Sun Valley, Hailey, Bellevue, and Picabo. * WHEN...From Saturday morning through Tuesday evening. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
741 WWUS45 KPIH 102124 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 224 PM MST Fri Dec 10 2021 IDZ072-073-075-111200- /O.UPG.KPIH.WS.A.0006.211211T1800Z-211215T0600Z/ /O.NEW.KPIH.WS.W.0008.211211T1800Z-211214T1200Z/ Sawtooth/Stanley Basin-Sun Valley Region-Wood River Foothills- Including the cities of Stanley, Ketchum, Sun Valley, Galena, Hailey, Bellevue, and Picabo 224 PM MST Fri Dec 10 2021 ...WINTER STORM WARNING IN EFFECT FROM 11 AM SATURDAY TO 5 AM MST TUESDAY... * WHAT...Heavy snow expected. Total three day snow accumulations of 2 to 3 feet above about 7,000 feet, and 10 to 20 inches below about 7,000 feet. Locally higher amounts are possible. Winds will gust as high as 20 MPH in the valleys and 40 MPH at peaks and ridgelines. Additional snow accumulations are also likely in the Tuesday to Wednesday time period, and warnings or advisories may be extended. * WHERE...The Sawtooth, Boulder, and Pioneer Mountains, Stanley Basin, and Wood River Valley, including but not limited to Banner Summit, Stanley, Galena Summit, Sun Valley, Ketchum, Hailey, and Picabo. * WHEN...From 11 AM Saturday to 5 AM MST Tuesday. The heaviest snowfall is expected from Saturday evening into early Sunday morning, and again Monday morning. * IMPACTS...Travel could be very difficult to impossible. In addition to heavy falling snow, areas of blowing snow will also be possible. Commutes will likely be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ074-111200- /O.NEW.KPIH.WS.W.0008.211211T1800Z-211214T1200Z/ Big Lost Highlands/Copper Basin- Including the city of Copper Basin 224 PM MST Fri Dec 10 2021 ...WINTER STORM WARNING IN EFFECT FROM 11 AM SATURDAY TO 5 AM MST TUESDAY... * WHAT...Heavy snow expected. Total three day snow accumulations of 2 to 3 feet above about 7,500 feet, and 7 to 14 inches below about 7,500 feet. Winds will gust as high as 20 MPH in the valleys and basins and 40 MPH at peaks and ridgelines. Additional snow accumulations are also likely in the Tuesday to Wednesday time period, and warnings or advisories may be extended. * WHERE...The Big Lost Highlands and Copper Basin. * WHEN...From 11 AM Saturday to 5 AM MST Tuesday. The heaviest snowfall is expected from Saturday evening into early Sunday morning, and again Monday morning. * IMPACTS...Travel could be very difficult to impossible. In addition to heavy falling snow, areas of blowing snow will also be possible. Commutes will likely be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ066-111200- /O.NEW.KPIH.WS.W.0008.211212T0300Z-211214T1200Z/ Centennial Mountains - Island Park- Including the cities of Island Park and Kilgore 224 PM MST Fri Dec 10 2021 ...WINTER STORM WARNING IN EFFECT FROM 8 PM SATURDAY TO 5 AM MST TUESDAY... * WHAT...Heavy snow expected. Total three day snow accumulations of 2 to 3 feet above about 7,000 feet, and 8 to 16 inches below about 7,000 feet. Locally higher amounts are possible. Winds will gust as high as 30 MPH. Additional snow accumulations are also likely in the Tuesday to Wednesday time period, and warnings or advisories may be extended. * WHERE...The Centennial Mountains and Island Park region, including but not limited to Raynolds Pass, Targhee Pass, Island Park, and Ashton Hill. * WHEN...From 8 PM Saturday to 5 AM MST Tuesday. The heaviest snowfall is expected from Saturday night into Sunday morning, and again Monday morning into Monday afternoon. The strongest winds are expected Sunday afternoon. * IMPACTS...Travel could be very difficult to impossible. In addition to heavy falling snow, areas of blowing snow will also be possible. Commutes will likely be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ069-071-111200- /O.NEW.KPIH.WW.Y.0018.211211T1800Z-211214T1200Z/ Lost River Range-Frank Church Wilderness- Including the cities of Borah Peak and Clayton 224 PM MST Fri Dec 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 5 AM MST TUESDAY... * WHAT...Snow expected. Total three day snow accumulations of 4 to 12 inches, with locally higher amounts near peaks and ridgelines. Winds will gust as high as 35 MPH. Additional snow accumulations are also likely in the Tuesday to Wednesday time period, and warnings or advisories may be extended. * WHERE...The Lost River Range and Frank Church Wilderness, including Clayton. * WHEN...From 11 AM Saturday to 5 AM MST Tuesday. The heaviest snowfall is expected from Saturday evening into early Sunday morning, and again Monday morning. * IMPACTS...Travel could be difficult. In addition to falling snow, areas of blowing snow will also be possible. Commutes will likely be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ051-052-064-067-068-111200- /O.NEW.KPIH.WW.Y.0018.211212T0300Z-211214T1200Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Big Hole Mountains- Beaverhead - Lemhi Highlands-Lost River Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Victor, Dubois, Spencer, Edie School, Small, Howe, Arco, Mackay, and Chilly 224 PM MST Fri Dec 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM SATURDAY TO 5 AM MST TUESDAY... * WHAT...Snow expected. Total three day snow accumulations of 4 to 10 inches, except lower totals of 2 to 4 inches across southern Lincoln County including Shoshone, and east of Arco including most of the Arco Desert and Mud Lake region. Winds will gust as high as 35 MPH. Additional snow accumulations are also likely in the Tuesday to Wednesday time period, and warnings or advisories may be extended. * WHERE...The Shoshone Lava Beds, Lost River Valleys, Arco Desert, Big Hole Mountains, and much of Clark County, including but not limited to Shoshone, Carey, Tom Cat Summit, Willow Creek Summit, Mackay, Arco, Idaho National Laboratory, Telegraph Hill, Mud Lake, Dubois, Monida Pass, and Pine Creek Pass. * WHEN...From 8 PM Saturday to 5 AM MST Tuesday. The heaviest snowfall is expected from Saturday night into Sunday morning, and again Monday morning into Monday afternoon. * IMPACTS...Plan on slippery road conditions. In addition to falling snow, areas of blowing snow will also be possible. Commutes will likely be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello KSmith
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Dec 9, 3:37 AM MST, 4 minutes earlier.
Area forecast discussion, Dec 9, 3:37 AM MST, 4 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 337 AM MST Thu Dec 9 2021 .SHORT TERM...Today through Friday night. Colder, seasonable air has settled in across the area. A storm system will pass south of the region today bringing precipitation to a large chunk of Nevada and Utah. Most of eastern and central Idaho will remain dry. The Bear Lake and Idaho Wasatch may get clipped by this system, possibly seeing some light snow accumulations. Expect to see breezy but sub-advisory level winds today. A trough of low pressure will arrive on Friday. This will bring snow showers to the high country. Snow amounts look very light, generally less than an inch. Winds will remain breezy but shouldn't reach advisory levels. 13 .LONG TERM...Saturday through next Thursday. An impressive storm is expected to impact the northwestern portions of our region this weekend. We'll see precipitation moving inland as the PNW trough moves further south, approaching the coast. Southerly/Southwesterly flow looks to be present during this timeframe, which will be favorable for precipitation enhancement in the Central Mountains. We've issued a Winter Storm Watch for Saturday through Sunday night for Hailey up to Stanley and the surrounding areas. Our current snow total forecast for this event is 1-2 feet in the mountains and up to 10 inches in the valleys. This is just the beginning of what looks to be a very active week. Sunday forward we will see waves pass through the region off of the upper-level trough, bringing precipitation into the forecast throughout the remainder of the long-term period. There is still uncertainty in the PNW trough placement as we progress through the week, as well as its depth. Moderate-heavy snowfall in the mountains is possible, but it is still far off to forecast totals. Considering the mild temperatures during the majority of this timeframe, rain/snow mix is expected in the lower elevations until later into the forecast period when temperatures are a bit colder. Cropp && .AVIATION...VFR/MVFR conditions at all sites throughout the forecast period. MVFR ceilings may be a concern at KIDA and KDIJ through the early morning before increased winds help facilitate low- level mixing and drying out. Winds will be breezy again today, with 20+ kt gusts forecasted at KPIH, KIDA, and KBYI. Cropp && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Saturday morning through late Sunday night for IDZ072-073-075. &&
Nearby
Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.